Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Have asthma. Prescribed prednisone. Still have difficulty breathing

Hello my name is nick Beckham. I am 24 and have severe asthma . I went to the local ER last night and was diagnosed with a upper respiratory infection and a asthma flair. I was prescribed 80mg of predisone for 5 days but nothing to treat the infection. Since being discharged I have been taking nebulizer treatments with albuterol every 2 hours and adding atrovent every 4 hrs. I am still having difficulty breathing at points in time. And occasionally break out into a sweat. What can I do to relieve the difficulty breathing?
Asked On : Sun, 10 Feb 2013
Answers:  1 Views:  48
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics
Allergist and Immunologist 's  Response
Thank you for writing to us at Healthcare Magic.

Corticosteroids decrease airway inflammation in acute asthma and prevents late-phase attacks, hence the prednisolone as you well know. 80mg is a big dose, but that depends on body weight and max would be 1mg/kg body weight, so take this after an antacid (such as pantoprazole or rabeprazole) or after a full meal.
That you are continuing to require nebulisers every 4 hours is NOT a good sign, and arterial blood gas tests may be required. So please get yourself seen by your doctor or go to the ER, saying no improvement. I hope an ECG, Chest X Ray was done to ensure there was no other problem, an special tests such as V/Q scan may be required to exclude a lung clot if there is a significant risk (such as a long travel before this acute asthma episode).

Usually long-acting beta 2 agonsits such as salmetrol should be avoided at this stage until you improve.

I hope that was useful.
Best Wishes.
Answered: Sun, 10 Feb 2013
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor